Erythema nodosum is a form of panniculitis (inflammation of the fat layer beneath the skin) that produces tender red or violet bumps (nodules) under the skin, most often over the shins but occasionally on the arms and other areas.
Erythema nodosum usually is caused by a reaction to a drug, an infection (bacterial, fungal, or viral), or another disorder such as inflammatory bowel disease.
Typical symptoms include fever, joint pain, and characteristic painful red bumps and bruises on the person's shins.
The diagnosis is based on symptoms and may be supported by results of a chest x-ray, blood tests, and a biopsy.
People stop taking suspected drugs, underlying conditions or infections are treated, and pain is relieved by bed rest, nonsteroidal anti-inflammatory drugs, and sometimes a corticosteroid.
People in their 20s and 30s, particularly women, are most prone to the disorder.
Quite often, erythema nodosum is a symptom of some other disease or is a reaction to a drug, but the cause is unknown in up to one third of affected people.
The most common causes include
Other possible causes include certain nonstreptococcal infections, various drugs (such as sulfa antibiotics and oral contraceptives), pregnancy, tuberculosis, Behçet disease, and several types of cancer.
The painful nodules are usually the telltale sign for the doctor.
Sometimes a nodule is removed and analyzed with a microscope (biopsy) to confirm the diagnosis.
Other testing is done to look for possible causes and can include a chest x-ray, blood tests, and skin testing for tuberculosis.
Erythema nodosum almost always resolves on its own, and the nodules may go away in 3 to 6 weeks without treatment. Bed rest, cool compresses, elevation of the legs, and nonsteroidal anti-inflammatory drugs may help relieve the pain caused by the nodules. Potassium iodide tablets may be given to decrease inflammation.
Corticosteroids taken by mouth are effective but are given only as a last resort because they can worsen an underlying infection even if one has not been identified.
Drugs that might be causing erythema nodosum are stopped, and any underlying infections or disorders are treated. If the disorder is caused by a streptococcal infection, a person may have to take antibiotics, such as penicillin, or a cephalosporin.